Serum sodium levels and related treatment-emergent adverse events during eslicarbazepine acetate use in adults with epilepsy.

Published

Journal Article

OBJECTIVE: To examine the frequency of hyponatremia and potentially related symptoms in clinical trials of eslicarbazepine acetate (ESL) in adults with focal- (partial-) onset seizures. METHODS: This post hoc, exploratory analysis included data from three controlled phase 3 trials of adjunctive ESL (400-1200 mg once daily), two phase 3 trials of ESL monotherapy (1200-1600 mg once daily), and their open-label extension studies. Exploratory endpoints included clinical laboratory measurements of serum sodium concentrations ([Na+ ]), incidences of hyponatremia-related treatment-emergent adverse events (TEAEs), and incidences of TEAEs that are potential symptoms of hyponatremia. RESULTS: The controlled trials of adjunctive ESL and ESL monotherapy included 1447 (placebo, n = 426; ESL, n = 1021) and 365 (ESL, n = 365) patients, respectively; 639 and 274 patients continued onto uncontrolled, open-label extensions. In the controlled and uncontrolled trials ≤3.3% of patients taking ESL had a minimum postdose [Na+ ] measurement ≤125 mEq/L, <9% had a >10 mEq/L decrease in [Na+ ] from baseline, <6% had a hyponatremia-related TEAE, and <2% discontinued the controlled trials due to a hyponatremia-related TEAE. Hyponatremia appeared to be more frequent in the monotherapy (vs adjunctive therapy) trials; in the controlled trials of adjunctive ESL and ESL monotherapy, incidence generally increased with increasing ESL dose. The majority of patients with an investigator-reported TEAE of "hyponatremia" or "blood sodium decreased" did not have a corresponding laboratory [Na+ ] measurement ≤125 mEq/L. Some symptoms potentially related to hyponatremia (including nausea and vomiting) were more frequent in patients with a minimum postdose [Na+ ] measurement ≤125 mEq/L. SIGNIFICANCE: Reductions in serum sodium concentrations and hyponatremia-related TEAEs occurred in a small number of patients taking ESL. Suspected hyponatremia should be confirmed and monitored via [Na+ ] measurements.

Full Text

Duke Authors

Cited Authors

  • Wechsler, RT; Radtke, RA; Smith, M; Vossler, DG; Strom, L; Trinka, E; Cheng, H; Grinnell, T; Blum, D; Vieira, M; Moreira, J; Rocha, F

Published Date

  • July 2019

Published In

Volume / Issue

  • 60 / 7

Start / End Page

  • 1341 - 1352

PubMed ID

  • 31260089

Pubmed Central ID

  • 31260089

Electronic International Standard Serial Number (EISSN)

  • 1528-1167

Digital Object Identifier (DOI)

  • 10.1111/epi.16069

Language

  • eng

Conference Location

  • United States